Hail, Cheyenne
- When
- June 17, 12:40 PM MST
- Where
- Cheyenne County, 4.18 mi N of Potter
- Measured
- 1.75 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 41.280, -103.310
Severe thunderstorms moved across Cheyenne and Banner Counties producing golf ball size hail and thunderstorm winds measuring at 60 mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
Severe thunderstorms moved across Cheyenne and Banner Counties producing golf ball size hail and thunderstorm winds measuring at 60 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jun 17, 12:19 PM MST, 21 minutes earlier.
Area Forecast Discussion National Weather Service Cheyenne WY 119 PM MDT Mon Jun 17 2019 .SHORT TERM...(This evening through Wednesday night) Issued at 117 PM MDT Mon Jun 17 2019 Tonight...Scattered thunderstorms, some strong, have already erupted across our counties as of early afternoon. With CAPE from 1500 to 2000 J/Kg across our southeast counties, and weak shear, we may see isolated severe storms through early evening, with the main threat being large hail. Showers and thunderstorms will decrease in areal coverage after midnight across western Nebraska. Tuesday...Another day with scattered to numerous showers and thunderstorms in the afternoon and evening, with a moist atmosphere in place and a surface trough to focus the convection across our counties. Temperatures will be kept relatively cool with all the cloud cover and precipitation coverage. Wednesday...Drier and warmer weather expected as west northwest flow aloft and near the surface helps to dry out the atmosphere somewhat. Still a chance for late day showers and thunderstorms mainly along and east of Interstate 25. .LONG TERM...(Thursday through Monday) Issued at 117 PM MDT Mon Jun 17 2019 Thursday...Isolated to scattered late day showers and thunderstorms expected as brisk west southwest flow aloft develops and there is an increase in low and mid level moisture with a disturbance aloft moving overhead. Friday...Cooler with an increased coverage of afternoon and evening shower and thunderstorm coverage in the wake of a passing cold front and with deeper low and mid level moisture in place. Saturday...Continued relatively cool and showery with a trough aloft over Utah, and weak disturbances ejecting northeastward across our counties over the moist low and mid levels. Sunday...The trough aloft moves overhead continuing the chance for afternoon and evening showers and thunderstorms, although temperatures will be slightly warmer with more sunshine. Monday...The warming trend continues as a low amplitude ridge aloft builds overhead. With enough low and mid level moisture present, expect isolated late day showers and thunderstorms. && .AVIATION...(For the 18Z TAFS through Tuesday morning) Issued at 1128 AM MDT Mon Jun 17 2019 Tricky and complicated Aviation forecast today and tonight with numerous showers and thunderstorms expected this afternoon followed by ongoing showers and thunderstorms/periods of fog tonight. Thunderstorms have already started to develop in the mountains and should move eastward into the eastern plains and gradually redevelop further west this afternoon through late this evening as potent disturbance aloft moves across the area. Believe most areas will see a decent coverage of thunderstorms so kept VCTS or TSRA for each terminal. After the thunderstorm coverage decreases a bit tonight, areas of fog may develop for all western Nebraska terminals and KCYS as well. There is the potential for isolated to widely scattered thunderstorms to redevelop overnight, especially across southeast Wyoming and the northern Nebraska panhandle. Will keep this out of the area TAF for now (past 06z) due to low confidence. Thunderstorms this afternoon and evening may contain gusty winds, hail, and moderate-high turbulence. && .FIRE WEATHER... Issued at 117 PM MDT Mon Jun 17 2019 Minimal concerns through Tuesday due to cooler temperatures and the coverage of showers and thunderstorms. Warmer temperatures and less coverage of showers and thunderstorms for Wednesday and Thursday will lead to lower afternoon humidities. Afternoon humidities will be higher for Friday and the weekend. && .HYDROLOGY... Issued at 117 PM MDT Mon Jun 17 2019 Hydrologic concerns will continue for the Upper North Platte and Laramie Rivers and their tributaries due to a ripe high elevation snow pack and increasing chances for rain on snow-melt today through Tuesday. Latest RFC forecasts maintain minor flood potential near Saratoga and along portions of the Laramie Watershed. Current model QPF indicates the potential for significant precipitation above 9000 feet in the form of rain with daytime temperatures in the 50s and nighttime low temperatures around 37 degrees. Runoff due to saturated soils will likely cause streams and rivers to rise through Tuesday. A River Flood Warning remains in effect for the Upper North Platte River near Saratoga. Additional flood watches and warnings may be required with the potential for heavy slow-moving convection. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && SHORT TERM...RUBIN LONG TERM...RUBIN AVIATION...TJT FIRE WEATHER...RUBIN HYDROLOGY...RUBIN
Hazardous Weather Outlook National Weather Service Cheyenne WY 1041 AM MDT Mon Jun 17 2019 NEZ002-003-019>021-054-055-095-096-WYZ101>103-106>108-116>119- 181030- Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne- North Sioux-South Sioux-Converse County Lower Elevations- Niobrara County-North Laramie Range- Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-South Laramie Range- South Laramie Range Foothills-Central Laramie County- East Laramie County- 1041 AM MDT Mon Jun 17 2019 This hazardous weather outlook is for portions of western Nebraska...east central Wyoming and southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT Scattered to numerous thunderstorms will redevelop late this morning and continue into the evening. There is a Marginal to Slight Risk for severe thunderstorms producing wind gusts to 60 mph and large hail south of a line from Alliance to Laramie. Locally heavy rainfall may cause minor flooding of low lying areas. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY Scattered to numerous thunderstorms are expected Tuesday. Locally heavy rainfall is possible. Isolated thunderstorms are forecast Wednesday and Thursday, becoming scattered Friday through Sunday. .Spotter information statement... Spotter activation may be required from late this morning until early evening south of a line from Alliance to Laramie. WYZ104-105-109>115-181030- Ferris/Seminoe/Shirley Mountains-Shirley Basin- Central Carbon County-North Snowy Range Foothills- Southwest Carbon County-Sierra Madre Range- Upper North Platte River Basin-Snowy Range-Laramie Valley- 1041 AM MDT Mon Jun 17 2019 This hazardous weather outlook is for portions of south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Scattered thunderstorms will redevelop late this morning and continue into the evening. Severe weather is not expected, however gusty winds and locally heavy rainfall are possible. A ripe snow pack remains above 9000 feet over the mountains, and rain on snow-melt could cause flooding concerns. Be alert for rapid increases in flow through area rivers and streams. A River Flood Warning continues for the Upper North Platte River at Saratoga. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY Scattered to numerous thunderstorms are expected Tuesday. Locally heavy rainfall is possible. Isolated thunderstorms are forecast Wednesday and Thursday, becoming scattered Friday through Sunday. .Spotter information statement... Spotter activation will not be required.
Special Weather Statement National Weather Service Cheyenne WY 1125 AM MDT Mon Jun 17 2019 WYZ116>118-171815- South Laramie Range WY-Central Laramie County WY- South Laramie Range Foothills WY- 1125 AM MDT Mon Jun 17 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LARAMIE COUNTY UNTIL 1215 PM MDT... At 1124 AM MDT, Doppler radar was tracking a strong thunderstorm near Horse Creek, or 22 miles northwest of Cheyenne, moving east at 10 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Whitaker and Horse Creek. This includes Interstate 25 in Wyoming between mile markers 19 and 37. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4133 10522 4143 10523 4153 10485 4125 10483 TIME...MOT...LOC 1724Z 265DEG 10KT 4137 10510 Trudel
Special Weather Statement National Weather Service Cheyenne WY 1223 PM MDT Mon Jun 17 2019 NEZ020-021-054-055-171900- Kimball NE-Cheyenne NE-Morrill NE-Banner NE- 1223 PM MDT Mon Jun 17 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHEYENNE... NORTHEASTERN KIMBALL...SOUTHWESTERN MORRILL AND SOUTHEASTERN BANNER COUNTIES UNTIL 100 PM MDT... At 1222 PM MDT, Doppler radar was tracking a strong thunderstorm 9 miles east of Harrisburg, or 19 miles north of Kimball, moving east southeast at 15 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas of northwestern Cheyenne, northeastern Kimball, southwestern Morrill and southeastern Banner Counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4148 10367 4161 10362 4156 10326 4132 10342 TIME...MOT...LOC 1822Z 289DEG 12KT 4150 10357 Trudel
Special Weather Statement National Weather Service Cheyenne WY 1259 PM MDT Mon Jun 17 2019 NEZ020-054-055-171945- Kimball NE-Cheyenne NE-Banner NE- 1259 PM MDT Mon Jun 17 2019 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL CHEYENNE... NORTHEASTERN KIMBALL AND SOUTHEASTERN BANNER COUNTIES UNTIL 145 PM MDT... At 1259 PM MDT, Doppler radar was tracking a strong thunderstorm 10 miles north of Dix, or 14 miles northeast of Kimball, moving southeast at 15 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. This strong thunderstorm will be near... Dix around 130 PM MDT. This includes Interstate 80 in Nebraska between mile markers 31 and 36. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4140 10356 4146 10345 4133 10317 4116 10345 TIME...MOT...LOC 1859Z 320DEG 12KT 4138 10346 Trudel
The Cheyenne radar (KCYS), 126 km away, was scanning. The volume nearest the first event began at 19:40 UTC.
3 thunderstorm wind, 1 hail. Local standard time, as filed.
Heavy rain and pea size hail in addition to the reported thunderstorm winds reduced visibilities to near zero.
Heavy rainfall accumulated to 0.85 inches and pea size hail in addition to the reported thunderstorm winds were experienced.
Heavy rains in addition to thunderstorm winds caused pooling water in nearby farm fields.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2019Every state in 2019This day in weather historyWarnings in Nebraska, June 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 828719, 828720, 828721, 828722.